ABPA with severe facial photosensitive rash on voriconazole, Pt RT ( Feb 2011)

This 55 year old man with asthma, ABPA, severe bronchiectasis and lung fibrosis was treated with voriconazole, starting in June 2010. He had developed increasing dyspnoea on itraconazole for over 7 years, and his total IgE remained at 1100 KIU/L. He had marked photopsia (visual hallucinations) and facial erythema in the first 3 weeks of therapy. His trough voriconazole concentration was 1.17 mg/L. Over 3 months, he had minor improvement in his breathlessness but continued facial erythema, despite factor 50 sunblock. After 5 months of therapy his facial rash has altered to show acneiform lesions with localised crusting and background severe erythema. His face effectively crusted over, and he stopped therapy.
Over the next 3 weeks his facial appearance slowly improved .

Reference: Muco-cutaneous retinoid effects and facial erythema related to the novel triazole antifungal agent voriconazole. Denning, DW & Griffiths, CEM. Clin.Exp Dermatol 2001, 26(8), 648-53.

Patient ID: